MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number U35130124
Medical Device Problem Codes Retraction Problem (1536); Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The device was returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the pta balloon catheter allegedly ruptured (atm unknown) during the second inflation in the right internal jugular vein.It was further reported that during retraction of the balloon catheter through the sheath, the balloon became lodged and detached within the sheath.The health care provider (hcp) cut and removed the hemostatic valve from the sheath and inserted a 12 fr sheath over the 7 fr sheath.Both sheaths were removed as a single unit; however, while exiting the access site, the balloon dislodged from the sheath and remained at the access site.The hcp used forceps to capture and remove the balloon from the patient.Reportedly, another balloon catheter was used to complete the procedure.There was not reported patient injury.
 
Additional Manufacturer Narrative
The device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.Investigation summary: the device was returned in three segments.A visual inspection found a complete catheter detachment on the guidewire lumen at the distal tip.A complete circumferential rupture in the balloon as well as a detachment of the distal portion of the balloon were also identified.Both marker bands were found to be detached, and signs of retraction issues were noted due to stretching of the guidewire lumen and bunched distal portion of the balloon.Therefore, the investigation was confirmed for catheter detachment, balloon detachment, and also detachment of both marker bands.The investigation was also confirmed for a complete circumferential rupture, as well as the reported retraction issues.The balloon rupture likely lead to the retraction issue and detachments.However, the definitive root cause for the balloon rupture could not be determined based upon the available information.It was unknown if patient and/or procedural issues contributed to the reported event.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.Potential adverse reactions: additional intervention.
 
Event or Problem Description
It was reported that the pta balloon catheter allegedly ruptured (atm unknown) during the second inflation in the right internal jugular vein.It was further reported that during retraction of the balloon catheter through the sheath, the balloon became lodged and detached within the sheath.The health care provider (hcp) cut and removed the hemostatic valve from the sheath and inserted a 12 fr sheath over the 7 fr sheath.Both sheaths were removed as a single unit; however, while exiting the access site, the balloon dislodged from the sheath and remained at the access site.The hcp used forceps to capture and remove the balloon from the patient.Reportedly, another balloon catheter was used to complete the procedure.There was no reported patient injury.

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6772522
Report Number2020394-2017-00925
Device Sequence Number16357659
Product Code LIT
UDI-Device Identifier00801741094941
UDI-Public(01)00801741094941
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2019
Device Model NumberU35130124
Device Catalogue NumberU35130124
Device Lot NumberCMAY0058
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2017
Initial Date Received by Manufacturer 07/12/2017
Supplement Date Received by Manufacturer09/28/2017
Initial Report FDA Received Date08/07/2017
Supplement Report FDA Received Date10/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR
Patient Weight86